Georgia, 2020

Flash Flooding and Hail in Georgia, August 3, 2020

August 3, 2020 · NWS FFC · 22 events in 15 counties and zones

Widespread thunderstorms along and ahead of a stationary front across north and central Georgia resulted in scattered severe thunderstorms with numerous reports of damaging thunderstorm winds and several reports of large hail. Localized flash flooding occurred in Fulton and DeKalb counties following a quick 3 to 5 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Widespread thunderstorms along and ahead of a stationary front across north and central Georgia resulted in scattered severe thunderstorms with numerous reports of damaging thunderstorm winds and several reports of large hail. Localized flash flooding occurred in Fulton and DeKalb counties following a quick 3 to 5 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 11:45 AM EST, 31 minutes earlier.

Area forecast discussion, Aug 3, 11:45 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1245 PM EDT Mon Aug 3 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 955 AM EDT Mon Aug 3 2020/

UPDATE...
No significant changes to the forecast for this afternoon as
a flair-up of showers and storms looks to be in the cards. The
threat for a few strong to severe storms will continue with
damaging winds the main hazard along with periods of heavy rain,
possibly leading to localized flooding.

BDL

&&

SHORT TERM /Today through Tuesday/...

A broad upper level trough is positioned over the eastern CONUS,
spanning from the Great Lakes region southward to the Gulf Coast.
This trough will persist over the area well beyond the short term
period. With north and central Georgia currently positioned to the
east of the trough axis, southwesterly flow aloft has set up over
the area, allowing for a gradual moisture return. At the surface, a
convergence zone is positioned across the I-85 corridor, and is
expected to remain in place throughout the day today. Light showers
along this boundary are currently entering into west Georgia, and
precipitation chances along the boundary will gradually increase
this morning.

Meanwhile, Isaias is centered near the northeast Florida coast as
the morning begins, and is expected to continue skirting along the
Florida/Georgia coast today before reaching the South Carolina coast
tonight. As Isaias nears the upper trough, it will rapidly
accelerate northeastward along the Atlantic coast from Monday night
into Tuesday and should be far from our forecast area on Tuesday.
While the bulk of the enhanced moisture associated with Isaias is
expected to remain to the east of the forecast area, southwest
flow aloft to the east of the trough axis has nonetheless allowed
for moisture return across Georgia, with precipitable water
values mainly ranging from 1.6 to 1.8 inches.

While direct impacts associated with Isaias will be minimal,
primarily likely PoPs are forecast this afternoon as the storm
draws closest to our area. The highest rain chances are expected
to be co-located with the boundary stalled near the I-85 corridor.
The highest rainfall totals are also forecast parallel to this
boundary, where rainfall amounts over 1 inch could be observed
over the course of the day. Some isolated instances of flash
flooding could also be possible if strong, heavy rain producing
cells train over a common area, leading to locally higher QPF.
Low-level shear and deep-layer bulk shear values in the vicinity
of this boundary in north Georgia are higher than what is
typically observed this time of year, which will lead to a
marginal risk for severe weather in north Georgia. With this
enhanced shear but fairly modest SBCAPE this afternoon, damaging
wind gusts will be the primary threat associated with any severe
thunderstorms that occur. Frequent lightning and the
aforementioned locally heavy rainfall will also be observed with
any stronger storms.

As Isaias moves away from the area late Monday night, rain chances
will quickly diminish as drier air filters into the area behind the
storm. A weak cold front associated with the upper trough will also
enter northwest Georgia on Tuesday and slowly push south and east
through the area over the course of the day. A slightly cooler,
drier airmass is expected to filter into the area behind the cold
front as it pushes into south-central Georgia. The combination of
drier air on the backside of Isaias and the airmass behind the front
will limit rain chances to slight PoPs across most of the area (and
low-end chance PoPs in far north and east-central Georgia) on
Tuesday afternoon.

Mostly cloudy to overcast skies and increased convective coverage
will keep temperatures below average over much of north and east
Georgia, where highs will be in the mid to upper 80s this afternoon.
West-central Georgia, which is furthest from the storm, will still
see temperatures in the low to mid 90s this afternoon. In spite of
lower rain chances on Tuesday, cooler air behind the cold front will
keep temperatures near average across the north and central Georgia,
with lows in the 60s and low 70s and highs ranging from the mid 80s
in far north Georgia to the low 90s in central Georgia.

King

LONG TERM /Tuesday Night through Sunday/...

Persistent long-wave trough over the eastern half of the CONUS will
bring additional rounds of showers/storms to the area, mainly during
the afternoon and evening hours each day. By the end of the week,
upr ridge over Texas begins to build east as Atlantic ridge finally
weakens/shifts east bringing some drier (mid lvl) air to the region
and potentially reducing the threat for diurnally-driven convection.

Temps will be near normal for early August through much of the
period with perhaps a few degrees of warming by the end of the
week/early weekend.

DJN.83

&&

.AVIATION...
18Z Update...
Scattered to numerous showers and thunderstorms this afternoon,
diminishing this evening. Mainly VFR ceilings/conditions outside
of thunderstorms. Potential for MVFR fog developing tonight with
Sct IFR/MVFR clouds. Surface winds mainly light and variable
outside of storms.

//ATL Confidence...18Z Update...
Low confidence for wind direction.
Medium confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  68  90  69 /  70  40  10  10
Atlanta         86  70  88  71 /  70  40  20  10
Blairsville     78  62  81  61 / 100  50  30  10
Cartersville    86  68  89  67 /  70  40  20  10
Columbus        92  72  93  72 /  50  20  10   5
Gainesville     83  67  88  67 /  80  40  20  10
Macon           92  70  92  71 /  60  30  20  10
Rome            87  68  89  67 /  60  30  20  10
Peachtree City  88  68  89  70 /  70  40  20  10
Vidalia         90  72  94  74 /  60  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, Aug 3, 10:49 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Mon Aug 3 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will be more numerous today across the area with the
threat for a few strong to severe storms this afternoon. Damaging
winds will be the main threat along with severe hail and periods
of heavy rain, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The chance for showers and thunderstorms will exist each day,
mainly during the afternoon and evening hours. No widespread
severe weather is expected however, a few strong to low-end severe
storms will be possible with the main threat being damaging winds.
Locally heavy rain can also be expected in any of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Aug 3, 10:34 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1134 AM EDT Mon Aug 3 2020

GAZ011-019-031600-
Chattooga GA-Floyd GA-
1134 AM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
WESTERN FLOYD COUNTIES UNTIL NOON EDT...

At 1134 AM EDT...a strong thunderstorm was over Eastern Weiss Lake,
or over Cedar Bluff...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Lyerly, Menlo, Coosa, Cloudland, Chattoogaville and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3454 8548 3426 8524 3418 8544 3449 8551
      3450 8551
TIME...MOT...LOC 1534Z 234DEG 15KT 3423 8555

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 3, 10:56 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1156 AM EDT Mon Aug 3 2020

GAZ002-011-019-031630-
Chattooga GA-Walker GA-Floyd GA-
1156 AM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHEASTERN WALKER
AND NORTHEASTERN FLOYD COUNTIES UNTIL 1230 PM EDT...

At 1155 AM EDT...a strong thunderstorm was over Lyerly, or 7 miles
southwest of Summerville...moving northeast at 45 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Center Post, Subligna, Suttles Mill, Berryton,
Tidings, Everett Springs and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3435 8531 3458 8552 3471 8533 3466 8514
      3449 8510
TIME...MOT...LOC 1555Z 221DEG 37KT 3440 8543

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 3, 10:58 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1158 AM EDT Mon Aug 3 2020

GAZ011-031615-
Chattooga GA-
1158 AM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA COUNTY
UNTIL 1215 PM EDT...

At 1158 AM EDT...a strong thunderstorm was over Lyerly, or near
Summerville...moving northeast at 45 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lyerly, Menlo, Chattoogaville, Cloudland and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3457 8552 3457 8551 3437 8534 3433 8537
      3431 8538 3428 8541 3429 8546
TIME...MOT...LOC 1558Z 221DEG 37KT 3440 8542

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 3, 11:31 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1231 PM EDT Mon Aug 3 2020

GAZ025-035>037-047-031700-
Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
1231 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
WALTON...SOUTHEASTERN BARROW...NORTHWESTERN CLARKE AND NORTHWESTERN
OCONEE COUNTIES UNTIL 100 PM EDT...

At 1230 PM EDT...a strong thunderstorm was over Gratis, or near
Monroe...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Monroe, Watkinsville, Statham, Bogart, North High Shoals, Bethlehem,
Between, Good Hope, Athens-Clarke County, Bear Creek Reservoir,
Eastville, Nicholasville, Pannell, Campton, Herndonville and Gratis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3401 8346 3388 8340 3381 8350 3382 8351
      3379 8353 3368 8368 3380 8383 3404 8363
TIME...MOT...LOC 1630Z 232DEG 11KT 3386 8369

WIND...40MPH
Special weather statement, Aug 3, 11:50 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1250 PM EDT Mon Aug 3 2020

GAZ031-041>043-031715-
Douglas GA-Haralson GA-Carroll GA-Paulding GA-
1250 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS...SOUTHEASTERN
HARALSON...NORTHERN CARROLL AND SOUTHWESTERN PAULDING COUNTIES UNTIL
115 PM EDT...

At 1250 PM EDT...a strong thunderstorm was over Waco, or near
Buchanan...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Mount Zion, Waco,
Abilene, Draketown, Lake Val-Do-Mar, Bowdon Junction and John Tanner
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3391 8507 3391 8505 3392 8505 3394 8502
      3371 8485 3359 8520 3374 8531
TIME...MOT...LOC 1650Z 238DEG 11KT 3371 8518

WIND...40MPH
Special weather statement, Aug 3, 12:01 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
101 PM EDT Mon Aug 3 2020

GAZ012-019-031730-
Gordon GA-Floyd GA-
101 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GORDON AND NORTHEASTERN
FLOYD COUNTIES UNTIL 130 PM EDT...

At 101 PM EDT...a strong thunderstorm was near Armuchee, or 9 miles
north of Rome...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Calhoun, Plainville, Shannon, Pinson, Oostanaula, Sugar Valley,
Armuchee, Everett Springs and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3441 8522 3443 8521 3444 8518 3449 8516
      3462 8503 3462 8500 3443 8487 3440 8494
      3440 8495 3438 8496 3440 8497 3438 8498
      3439 8500 3436 8501 3428 8516 3441 8525
TIME...MOT...LOC 1701Z 242DEG 11KT 3439 8512

HAIL...0.75IN
WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.

Hail, Gordon

When
August 3, 12:16 PM EST to 12:30 PM EST
Where
Gordon County, 43.12 mi WSW of Johntown
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.407, -85.017

A report was received over social media of hail to size of quarters and half dollars near the intersection of Plainville Road and Old Calhoun Road.

Thunderstorm Wind, Gordon

When
August 3, 12:22 PM EST to 12:52 PM EST
Where
Gordon County, 3.66 mi S of Decora to 0.41 mi WSW of Blackwood
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.397, -84.957

A trained spotter and the public reported trees blown down and damage to roofs from Bowdoin Lane in the far southern portion of the county northeast to Hensley Road SE and Charmin Circle SE south of Calhoun.

Thunderstorm Wind, Gwinnett

When
August 3, 12:30 PM EST to 12:45 PM EST
Where
Gwinnett County, 3.86 mi ENE of Hog Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.073, -83.868

The public reported trees blown down around hog Mountain Road and Highway 124.

Hail, Gordon

When
August 3, 12:38 PM EST to 12:45 PM EST
Where
Gordon County, 0.46 mi SSW of Farmville
Measured
2.5 in hail
Property damage
$290,000
Reported by
Public
Coordinates
34.444, -84.833

The public reported hail the size of tennis balls on Sonora Drive SE, leaving dents in cars.

Hail, Gordon

When
August 3, 12:40 PM EST to 12:47 PM EST
Where
Gordon County, 0.55 mi WSW of Sonoraville
Measured
2.5 in hail
Property damage
$290,000
Reported by
Public
Coordinates
34.448, -84.809

The public reported hail the size of tennis balls near the intersection of Fairmont Highway and Cash Road, shattering the windshield of a car.

Thunderstorm Wind, Pickens

When
August 3, 1:09 PM EST to 1:30 PM EST
Where
Pickens County, 1.37 mi SW of Rober to 2.51 mi NW of Blaine
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.504, -84.535

The Pickens County Emergency Manager and the public reported numerous trees and a few power lines blown down across the northwestern portion of the county.

Thunderstorm Wind, Fulton

When
August 3, 1:10 PM EST to 1:55 PM EST
Where
Fulton County, 1.5 mi SSW of Ben Hill to 4.75 mi SE of Roswell
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.660, -84.530

The Fulton County Emergency Manager and the public several trees blown down across the county from the Princeton Lakes area across Sandy Springs to north of Dunwoody.

Thunderstorm Wind, Hall

When
August 3, 1:30 PM EST to 2:15 PM EST
Where
Hall County, 4.89 mi WSW of Flowery Branch to 2.69 mi NW of Flowery Branch
Measured
62 kt (71 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
34.165, -84.014

The Hall County Emergency Manager reported significant wind damage in the area from the Holiday Marina to Aqualand Marina. Several docks and structures as well numerous boats were damaged or destroyed. Based on the extent and nature of the damage, wind speeds between 60 and 70 mph were estimated.

Thunderstorm Wind, Forsyth

When
August 3, 1:35 PM EST to 2:00 PM EST
Where
Forsyth County, 2.25 mi WSW of Oscarville to 0.98 mi SW of Oscarville
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.235, -84.005

The Forsyth County Emergency Manager reported numerous trees and power lines blown down and damage to a couple of boat docks and outbuildings on the northwest shore of Lake Lanier.

Hail, Forsyth

When
August 3, 1:40 PM EST to 1:50 PM EST
Where
Forsyth County, 0.9 mi NE of Oscarville
Measured
1 in hail
Reported by
Public
Coordinates
34.260, -83.960

The public reported hail the size of quarters on Highway 369 near the Lake Lanier Bridge.

Thunderstorm Wind, De Kalb

When
August 3, 1:42 PM EST to 2:05 PM EST
Where
De Kalb County, 0.47 mi SE of North Atlanta to 0.86 mi E of North Decatur
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.895, -84.325

The DeKalb County Emergency Manager reported a few trees and power lines blown down across the northern portion of the county from Chamblee to Pine Lake.

Thunderstorm Wind, Walton

When
August 3, 1:58 PM EST to 2:47 PM EST
Where
Walton County, 1.29 mi NNE of Walnut Grove to 1.75 mi SSW of Gratis
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.748, -83.842

The Walton County Emergency Manager reported several trees and some power lines blown down in a swath around 10 miles wide from around Walnut Grove across Monroe to near Campton and Gratis.

Flash Flood, Fulton

When
August 3, 2:00 PM EST to 6:00 PM EST
Where
Fulton County, 5.07 mi S of Sandy Spgs to 5.14 mi S of Sandy Spgs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.847, -84.384

The Emergency Manager reported a washed out driveway bridge along Valley Road NW due to a rapidly rising creek. The road was covered with floodwater at multiple points. Radar estimates indicate that 3 to 4 inches of rain occurred in the area in a short period of time.

Thunderstorm Wind, Dawson

When
August 3, 2:05 PM EST to 2:15 PM EST
Where
Dawson County, 0.61 mi SW of Lumpkin
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.363, -84.037

The Dawson County Emergency Manager reported a portion of the metal roof was blown off of a strip mall around the intersection of Highway 400 and Highway 53. The debris landed onto power lines behind the building, severing the lines.

Thunderstorm Wind, Rockdale

When
August 3, 2:07 PM EST to 2:22 PM EST
Where
Rockdale County, 0.59 mi S of Honey Creek to 0.69 mi N of Conyers
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.592, -84.051

The Rockdale County Emergency Manager reported trees blown down from south of Conyers along Honey Creek Road to north of Conyers on South Hicks Circle NW.

Flash Flood, De Kalb

When
August 3, 2:10 PM EST to 6:00 PM EST
Where
De Kalb County, 1.18 mi W of Doraville to 1.14 mi W of Doraville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.898, -84.300

The broadcast media reported flooding of both lanes of Peachtree Boulevard, near the intersection with Broad Street. The water reached halfway up the tires of cars driving by. |Radar estimates indicate that 3 to 4 inches of rain occurred in the area.

Thunderstorm Wind, Lamar

When
August 3, 2:50 PM EST to 3:10 PM EST
Where
Lamar County, 1.35 mi WSW of Liberty Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.140, -84.150

The Lamar County Emergency Manager reported trees and power lines blown down along Highway 36 north of Barnesville.

Thunderstorm Wind, Oconee

When
August 3, 3:05 PM EST to 3:30 PM EST
Where
Oconee County, 0.53 mi NNW of North High Shoals to 1.68 mi W of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.837, -83.502

The Oconee County Emergency Manager reported numerous trees blown down from north of North high Shoals along Rays Church Road to west of Bishop along High Shoals Road.

Thunderstorm Wind, Muscogee

When
August 3, 3:05 PM EST to 3:25 PM EST
Where
Muscogee County, 0.46 mi NNW of Allendale to 0.91 mi NNE of Alta Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
32.526, -84.922

The local broadcast media and social media reported trees blown down across northwest Columbus from just east of the Columbus Airport to the Edgewood neighborhood. One tree fell onto a house on Yates Drive, no injuries were reported.

Flash Flood, Fulton

When
August 3, 4:00 PM EST to 6:00 PM EST
Where
Fulton County, 3.17 mi S of Sandy Spgs to 3.22 mi S of Sandy Spgs
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.874, -84.380

Water was reported over the roadway near the intersection of Roswell Road and Lakemoore Road. Additionally, water from Nancy Creek inundated yards of homes off Rickenbacker Drive.

Thunderstorm Wind, Wilkes

When
August 3, 5:00 PM EST to 5:25 PM EST
Where
Wilkes County, 0.75 mi NNE of Wash Wilkes Co Arpt to 1.37 mi N of Metasville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.789, -82.793

The Wilkes County Emergency Manager reported several trees blown down across the eastern portion of the county in a swath around 8 miles wide from the north side of Washington to near the Fishing Creek WMA.

Thunderstorm Wind, Laurens

When
August 3, 5:17 PM EST to 5:35 PM EST
Where
Laurens County, 0.24 mi N of Dublin
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.533, -82.900

The Laurens County Emergency Manager reported a tree blown down in Dublin near the intersection of Hudson and Vine Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910960, 910967, 910968, 910962, 910963, 910970, 910973, 910975, 910978, 910965, 910979, 910983, 918973, 910984, 910987, 918982, 910988, 910993, 910994, 918987, 910995, 910996.